Fatal agranulocytosis associated with psychotropic medication use

Department of Pharmacy, King Hussein Cancer Center, Amman, Jordan.
American journal of health-system pharmacy: AJHP: official journal of the American Society of Health-System Pharmacists (Impact Factor: 1.88). 05/2012; 69(10):863-7. DOI: 10.2146/ajhp110195
Source: PubMed


A patient's death due to severe hematologic adverse effects of the concomitant use of four psychotropic medications is reported.
A 40-year-old Caucasian woman with a 9-year history of depression and anxiety (managed with alprazolam) was admitted to a psychiatric hospital for the treatment of acute psychotic symptoms. After nine days, the patient was discharged home on a regimen of lamotrigine, mirtazapine, quetiapine, and venlafaxine. Five weeks later, the development of severe ocular cellulitis, severe oral thrush, and febrile neutropenia necessitated the woman's urgent rehospitalization; on admission, her white blood cell count was 600 cells/mm(3), her absolute neutrophil count was 18 cells/mm(3), and microbial pathogens were isolated in peripheral blood and tracheal aspirate cultures. Despite treatment with antibiotics and filgrastim, the patient developed multiorgan dysfunction and died five days later from septic shock. The woman's concomitant use of multiple psychotropics and the late recognition of drug-induced agranulocytosis likely contributed to her severe symptoms and ultimate death. The application of the Naranjo scale to this case yielded a score of 6, indicating a probable adverse drug reaction. Although hematologic adverse effects have been reported with the use of each of the four drugs implicated in the woman's death, this is thought to be the first report of fatal agranulocytosis associated with any of the drugs.
A 40-year old woman with a history of acute psychotic symptoms developed agranulocytosis and neutropenia after starting therapy that included lamotrigine, mirtazapine, quetiapine, and venlafaxine.

1 Follower
25 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced agranulocytosis (DIAG) is a rare but serious adverse drug reaction. The Berlin Case-Control Surveillance Study (FAKOS) aimed to identify pharmaceuticals with an increased risk for this condition. Adult patients with acute non-chemotherapy-induced agranulocytosis, developed in hospital or in the outpatient setting, were ascertained by active surveillance in all 51 Berlin hospitals between the years 2000 and 2010. Applying the criteria of the World Health Organization, a standardized drug causality assessment was conducted for each agranulocytosis patient to determine possible drug aetiology. Drug risks were quantified in a case-control design with unconditional logistic regression analysis. Sixty-three out of 88 validated cases of agranulocytosis were identified as being at least probably drug-related. Drug causality assessment resulted in 36 pharmaceuticals with a certain or probable relationship to agranulocytosis. Drugs involved in ≥ 3 cases with a probable or certain causality were metamizole (dipyrone) (N = 10), clozapine (N = 6), sulfasalazine (N = 5), thiamazole (N = 5), and carbamazepine (N = 3). In case-control analysis, six drugs were identified with significant odds ratios for DIAG. The highest odds ratios were observed for clozapine, sulfasalazine, and thiamazole. Our findings are generally in agreement with those of earlier case-control studies. The spectrum of drugs causing acute agranulocytosis has not changed considerably over recent years, despite many newly marketed drugs. Evidence for induction of agranulocytosis by some new pharmaceuticals is supported.
    European Journal of Clinical Pharmacology 12/2013; 70(3). DOI:10.1007/s00228-013-1618-1 · 2.97 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Our case report addresses the use of clozapine in patients who have a history of quetiapine XR-induced neutropenia. There are no current guidelines for this situation. We present the case of a young woman treated with clozapine at a first-episode psychosis clinic after a moderate quetiapine XR-induced neutropenia (0,5-1,0 × 10(9) L(-1) ). The patient was successfully treated with clozapine and lithium, with less psychotic symptoms and a better level of functioning. The neutrophil count remained normal during the treatment period, which has been longer than a year. The outcome of this case supports the notion that clinicians could consider introducing clozapine in treatment-refractory patients who have a history of quetiapine XR-induced neutropenia, with close blood monitoring. Lithium co-administration may play a role in maintaining a normal neutrophil count.
    Early Intervention in Psychiatry 04/2014; 9(2). DOI:10.1111/eip.12134 · 1.95 Impact Factor